Alert archive / Alabama / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Huntsville, AL

February 16, 2021Franklin County, Lincoln County, Moore County, Tennessee; 5 counties in Alabama

NWS Huntsville, AL issued this winter storm watch at Feb 16, 2021, 9:03 PM CST for Franklin County, Lincoln County, Moore County, Tennessee; 5 counties in Alabama. It took effect at Feb 17, 2021, 4:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 9:03 PM CST (03:03 UTC)
In effect from
Feb 17, 2021, 4:00 PM CST
Expired
Feb 17, 2021, 2:41 AM CST
In force
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS44 KHUN 170303
WSWHUN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Huntsville AL
903 PM CST Tue Feb 16 2021

ALZ001>005-171300-
/O.NEW.KHUN.WS.A.0002.210217T2200Z-210218T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, and Athens
903 PM CST Tue Feb 16 2021

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY AFTERNOON 
THROUGH LATE WEDNESDAY NIGHT...

* WHAT...Heavy mixed precipitation possible. Total snow and sleet
  accumulations of up to two inches and ice accumulations of one
  to two tenths of an inch possible.

* WHERE...Lauderdale, Colbert, Franklin AL, Lawrence and 
  Limestone counties.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Dangerous travel conditions will redevelop
  quickly due to very cold ground and surface temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

TNZ076-096-097-171300-
/O.NEW.KHUN.WS.A.0002.210218T0000Z-210218T1200Z/
Moore-Lincoln-Franklin TN-
Including the cities of Lynchburg, Fayetteville, Winchester, 
Sewanee, Decherd, Estill Springs, and Cowan
903 PM CST Tue Feb 16 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...Heavy mixed precipitation possible. Total snow and sleet
  accumulations of up to two inches and ice accumulations of 
  around one tenth of an inch possible.

* WHERE...Moore, Lincoln and Franklin TN counties.

* WHEN...From Wednesday evening through late Wednesday night.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Dangerous travel conditions will redevelop
  quickly due to very cold ground and surface temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel. Continue
to monitor the latest forecasts. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/hun
1 follow-up statement
105 
WWUS44 KHUN 170841
WSWHUN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Huntsville AL
241 AM CST Wed Feb 17 2021

ALZ001>005-171900-
/O.UPG.KHUN.WS.A.0002.210217T2200Z-210218T1200Z/
/O.NEW.KHUN.WS.W.0002.210217T2200Z-210218T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, and Athens
241 AM CST Wed Feb 17 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
6 AM CST THURSDAY...

* WHAT...Moderate to heavy mixed precipitation expected. Total
  snow accumulations of 2 to 3 inches and ice accumulations of 
  around one tenth of an inch.

* WHERE...Lauderdale, Colbert, Franklin AL, Lawrence and 
  Limestone counties.

* WHEN...From 4 PM this afternoon to 6 AM CST Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

TNZ076-096-097-171900-
/O.UPG.KHUN.WS.A.0002.210218T0000Z-210218T1200Z/
/O.NEW.KHUN.WS.W.0002.210218T0000Z-210218T1200Z/
Moore-Lincoln-Franklin TN-
Including the cities of Lynchburg, Fayetteville, Winchester, 
Sewanee, Decherd, Estill Springs, and Cowan
241 AM CST Wed Feb 17 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST THURSDAY...

* WHAT...Moderate to heavy mixed precipitation expected. Total
  snow accumulations of up to 2 to 3 inches and ice accumulations
  of a light glaze.

* WHERE...Moore, Lincoln and Franklin TN counties.

* WHEN...From 6 PM this evening to 6 AM CST Thursday.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Dangerous travel conditions will redevelop
  quickly due to very cold ground and surface temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/hun

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this winter storm watch went out at Feb 16, 9:02 PM CST, 1 minute earlier.

Area forecast discussion, Feb 16, 9:02 PM CST, 1 minute before
Area Forecast Discussion...CORRECTED
National Weather Service Huntsville AL
902 PM CST Tue Feb 16 2021

.NEAR TERM...(Tonight)
Issued at 901 PM CST Tue Feb 16 2021

First off, the lower cloud deck and snow flurries/light snow has
decreased in areal coverage south of the TN river, but remains
persistent in southern middle TN. High clouds in advance of the next
winter storm were spreading northeast through northern MS into
northwest AL and middle TN. Temperatures are starting below suggested
model guidance, likely due to poor handling of existing
snow/sleet/ice cover. Temps range from 12 at Bankhead NF to 19 at
KMSL, K8A0, and K4A9. This is one concern we have for wintry impacts
tomorrow afternoon.

.SHORT TERM...(Wednesday through Thursday night)
Issued at 200 PM CST Tue Feb 16 2021

Concerns about the antecedent cold air in place ahead of this next
system has increased our confidence significantly for wintry impacts
late Wed afternoon and Wednesday night for NW AL into southern TN.
With 18Z and now 00Z model guidance, especially the NAM/RAP/HRRR/ARW,
all supporting mixed precipitation at the onset and probably well
into Wednesday night. The freezing line will be a close call again,
but the models indicate that precipitation will begin as a mix of
snow, sleet and possibly freezing rain (although the warm nose
doesn't appear as warm with this system). This precipitation may be
heavy at times for a few hours into the evening. Warm air advection
will be offset by cooling of the column and heavy precipitation, at
least during the evening hours. Late Wed night, temperatures may warm
after the widespread precipitation shifts northeast. Ice
accumulations of 0.1-0.25 are quite possible, along with 2-3 inches
of sleet or snow. Once again, a sharp cutoff may occur along the
freezing line. Thus, have gone with the watch for the Shoals into
southern TN, but left areas from Huntsville and Decatur southeast out
of it. However, northern portions of Jackson, Madison and Morgan
Counties may have wintry impacts. Have ended the watch at 12Z
Thursday at this point. However, as colder air pours back into the
area behind the system, we may have renewed threat of freezing or
frozen precip Thursday afternoon and evening. After collaboration
with OHX/MEG and WPC, we have decided to hoist a Winter Storm Watch
for NW AL and our southern TN counties late Wednesday afternoon and
Wednesday Night.

.LONG TERM...(Friday through Monday)
Issued at 200 PM CST Tue Feb 16 2021

A bit of a reprieve from the active winter weather pattern to end
the work week with a gradual warming trend Friday through Sunday and
most importantly dry with some sunshine. Friday will be rather
chilly with northwest winds gusting 15 to 20 mph and highs in the mid
to upper 30s. By Saturday, highs return to the mid to upper 40s and
by Sunday mid to upper 50s. Rain chances increase Sunday night as a
quick moving system passes by to our north. Just rain once again for
the Tennessee Valley. Looking towards next week, it looks like a
change in the pattern is possible with 50s and potentially 60s next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 459 PM CST Tue Feb 16 2021

Ceilings of 015-030agl along with a few patches of -SN persist from
southern middle TN across north central and northwest AL will
gradually scatter or clear by 04Z. Although this remains somewhat
uncertain, will carry this forecast for now, but will amend as
necessary. VFR conditions are expected until after 21Z when SHRA
move into the area with MVFR visibility and possibly ceilings as
well. There is high uncertainty to this part of the forecast, with
near surface temperatures remaining close to freezing in northwest AL
into southern middle TN during this period. Precipitation could
begin as IP or FZRA with a slight change in temperatures, so please
check for later updates.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Storm Watch from Wednesday afternoon through late Wednesday
     night for ALZ001>005.

TN...Winter Storm Watch from Wednesday evening through late Wednesday
     night for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...GH
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 16, 2:10 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
210 PM CST Tue Feb 16 2021

ALZ001>010-016-TNZ076-096-097-171115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
210 PM CST Tue Feb 16 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Light snow and flurries will continue this afternoon before
subsiding after sunset

Hazardous travel conditions may occur later tonight as any ice or
snow that melted today will refreeze again overnight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous travel conditions will continue through Wednesday morning
as temperatures will remain below freezing.

Another storm system will bring mixed wintry precipitation to the
region on Wednesday night into Thursday. Some light accumulations
will be possible by early Thursday morning, mainly across northwest
Alabama and southern Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:41 AM CSTWinter Storm WarningHUNFranklin, Lincoln, Moore27 hr
Feb 17, 11:25 AM CSTWinter Weather AdvisoryHUNCullman, Jackson, Madison, Morgan16 hr

Nearby

Winter Storm Watches in Alabama, 2021Winter Storm Watches in Tennessee, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.